Before taking risperidone, tell your doctor or pharmacist if you are allergic to it; or to paliperidone; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.
Before using this medication, tell your doctor or pharmacist your medical history, especially of: liver disease, kidney disease, seizures, difficulty swallowing, low white blood cell count, Parkinson’s disease, dementia, certain eye problems (cataracts, glaucoma), personal or family history of diabetes, heart disease, high cholesterol/triglyceride levels.
Risperidone may cause a condition that affects the heart rhythm (QT prolongation). QT prolongation can infrequently result in serious (rarely fatal) fast/irregular heartbeat and other symptoms (such as severe dizziness, fainting) that need medical attention right away.
The risk of QT prolongation may be increased if you have certain medical conditions or are taking other drugs that may cause QT prolongation. Before using risperidone, tell your doctor or pharmacist of all the drugs you take and if you have any of the following conditions: certain heart problems (heart failure, slow heartbeat, QT prolongation in the EKG), family history of certain heart problems (QT prolongation in the EKG, sudden cardiac death).
Low levels of potassium or magnesium in the blood may also increase your risk of QT prolongation. This risk may increase if you use certain drugs (such as diuretics/”water pills”) or if you have conditions such as severe sweating, diarrhea, or vomiting. Talk to your doctor about using risperidone safely.
This drug may make you dizzy or drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely. Avoid alcoholic beverages.
Before having surgery (including cataract/glaucoma eye surgery), tell your doctor or dentist if you are taking or have ever taken this medication, and about all the other products you use (including prescription drugs, nonprescription drugs, and herbal products).
This medication may make you sweat less, making you more likely to get heat stroke. Avoid doing things that may cause you to overheat, such as hard work or exercise in hot weather, or using hot tubs. When the weather is hot, drink a lot of fluids and dress lightly. If you overheat, quickly look for a place to cool down and rest. Get medical help right away if you have a fever that does not go away, mental/mood changes, headache, or dizziness.
Older adults may be more sensitive to the side effects of this drug, especially dizziness, lightheadedness, and QT prolongation (see above).
During pregnancy, this medication should be used only when clearly needed. Babies born to mothers who have used this drug during the last 3 months of pregnancy may infrequently develop symptoms including muscle stiffness or shakiness, drowsiness, feeding/breathing difficulties, or constant crying. If you notice any of these symptoms in your newborn especially during their first month, tell the doctor right away.
Since untreated mental/mood problems (such as schizophrenia, bipolar disorder, depression) can be a serious condition, do not stop taking this medication unless directed by your doctor. If you are planning pregnancy, become pregnant, or think you may be pregnant, immediately discuss with your doctor the benefits and risks of using this medication during pregnancy.
This medication passes into breast milk and may have undesirable effects on a nursing infant. Consult your doctor before breast-feeding.
A product that may interact with this drug is: metoclopramide.
Tell your doctor or pharmacist if you are taking other products that cause drowsiness including alcohol, antihistamines (such as cetirizine, diphenhydramine), drugs for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and narcotic pain relievers (such as codeine).
Check the labels on all your medicines (such as allergy or cough-and-cold products) because they may contain ingredients that cause drowsiness. Ask your pharmacist about using those products safely.